Ecstasy is a man-made drug. It has both stimulant and hallucinogenic qualities. Users of the drug say that it makes them feel very calm, relaxed, and self-confident while it increases energy. Other names for ecstasy include MDMA, Adam, XTC, clarity, E, essence, eve, lover's speed, roll, and Stacy.
Ecstasy is usually taken in tablet form. A powder form of it may be snorted or smoked. It is not usually injected. The effects start about 20 minutes after you use it and can last for 4 to 6 hours.
When you first start using the drug, you do it to feel good. If you keep using the drug even when it causes problems at school, work, or in relationships, it is abuse. Abuse is different from dependence. Abuse does not include strong cravings for the drug, loss of control, or the need for increasing amounts of the drug to get high. If you cannot feel good without using drugs, you are dependent on the drugs.
Ecstasy can be abused, and it may also cause psychological dependence.
Using ecstasy causes effects similar to using amphetamines and cocaine. These effects include:
Your healthcare provider will ask about your symptoms and drug use and examine you. A sample of your urine may be tested for drug use.
Withdrawal from ecstasy is not life threatening and does not cause physically painful symptoms. However, for treatment to be successful, you must want to give up drugs. The most important parts of treatment are for you to admit that you have a problem and to be in a drug-free environment. You can join a self-help group or a therapy group, or be part of a supervised clinic program. You may need to be hospitalized for substance abuse treatment.
Ecstasy is not physically addictive. However, it does affect the body's ability to regulate itself. Using ecstasy constantly for days without eating, drinking, or sleeping can cause severe dehydration and exhaustion.
Repeated use of ecstasy can cause depression, anxiety, restlessness, irritability, trouble sleeping, memory loss, and attention problems. Memory loss may be permanent with repeated or long-term use of ecstasy.
In high doses, ecstasy can cause panic attacks, loss of consciousness, seizures, heart failure, and extreme heatstroke.
If you develop a rash that looks like acne after using ecstasy, you are at greater risk for severe side effects such as liver damage if you continue to use the drug.
The best way to help yourself is to stop taking ecstasy.